Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 18, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 18, 2021, 6:02 PM MST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 6:02 PM MST (01:02 UTC)
Expired
Jul 18, 2021, 6:30 PM MST
In force
28 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS85 KPSR 190102
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Sun Jul 18 2021
 
AZZ547-557-190130-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
602 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Round Valley, moving west at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ballantine Trailhead, Round Valley and Rio Verde. 

This includes AZ Route 87 between mile markers 206 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 11141 3369 11147 3372 11168 3393 11161
TIME...MOT...LOC 0102Z 108DEG 5KT 3379 11155 

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:20 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 18, 4:20 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 PM MST Sun Jul 18 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
at least isolated to scattered showers and thunderstorms across
south-central and eastern Arizona with a tendency to favor the
higher terrain of eastern Arizona, especially for the first half of
the week. Isolated storms are also possible over southwest Arizona
and southeast California. Near to below normal highs expected for
the first half of the week, then below normal by late in the week.
More scattered to widespread storms are possible for the second half
of next week and into the weekend. Storms will be capable of
producing both locally heavy rain, strong winds, and blowing dust.

&&

.DISCUSSION...
The H5 RAP and SPC mesoscale analysis shows the UL high centered
near the NV-CO border, barely just N of 4-Corners area.  Fairly deep
and moist S-SE-E flow aloft was present from below H7 to H5 to H3. A
large zone of elevated H7-H5 mean RH>=70 (& 80-90)% extended from N
MX, SE-S-Cent AZ into W-NW AZ.  SPC mesoscale analysis showed
elevated PW ranging from 1.7-1.8” S and W of Phoenix to near 1.5”
near Phoenix which was ~0.4” too low compared to the 12Z Phx
sounding which had over 1.85”.  The 12Z Phx sounding also showed
small caps in the mid levels and fcst sfc CAPE of 1389 j/kg.  The
Phx 12Z also featured above normal mean W of 12.5 g/kg, up from 11.6
gm/kg shown on the 00Z sounding.  SPC confirmed fairly widespread
elevated CAPE (& CIN) from the upper 100s to low thousands j/kg with
more elevated forecast values into the 2-3K j/kg forecast for the
afternoon along the outskirts and surrounding the CWA. 8 mid to late
morning ACARS showed mean MUCAPE up to 1276 j/kg.

Sunday GOES imagery showed abundant mid-upper blow-off clouds
associated with a weak PVA disturbance and and an area of associated
modest thundershowers SE of Phx earlier today. These thundershowers
moved into N Pinal and the SSE CWA including far SE Phx outskirts
this morning with spotty modest rainfall. By midday METSAT showed
cloudy-mostly cloudy conditions and an MCV in the W-central CWA and
W half of the Phx valley with an area of light rain returns, while
mostly clear skies, and stronger heating, dominated the E half of
Phoenix and much of the E CWA. The expanding UL ridge was driving
small disturbances and supporting the very moist and unstable
conditions across the high country, while igniting early afternoon
Mogollon Rim convection/thunderstorms.

The HREF and later runs of the HRRR support E AZ isolated to
occasionally scattered convection moving into S. Gila Cty for the
late afternoon and early evening for a few hours before decaying as
they edge west. Then a second late night round of convection is
depicted that could give Phx or the N-E Valley a glancing blow of
late night storms tonight. It is also very bullish on a very
pronounced E-NE outflow moving through Phoenix late tonight and even
possibly holding together through La Paz county early this morning.

For the first half of the week the UL high moves very little.  As a
result very moist and unstable conditions and diurnal convection
will persist through the region, especially for the higher terrain
with its orographic and upslope advantages. As a result the
preferred NBM POPs remain significant through the period near 30-40%
around Phoenix with slightly lower POPs even supported out W across
SW AZ and SE CA. Storms will be capable of producing both locally
heavy rain, strong winds, and blowing dust.

Clusters and ensembles are still signaling possible upticks in
moisture for the second half of the week and into the weekend. This
may be the result of a larger easterly wave disturbance moving in
from Texas into N-NW MX. Higher end WPC QPF has emerged along with
increased chances for scattered flash flooding. Max temperatures
appear to become quite moderated in and around Phoenix as below
normal highs look to favor the upper 90s by late this week and
possibly even the weekend.

&&

.AVIATION...Updated at 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds should become more solidly SW across the metro early this
evening with storms building over mountains. Although NBM shows 30%
chance of storms and HREF output indicates a 40% chance of outflow
winds in excess of 30 kt, in situ observations show an environment
not very good for thunderstorm maintenance. Recent HRRR model runs
have backed off the forecast of storms in the metro while also
dialing back outflows and wind speeds. Kept a mention of an outflow
boundary and VCSH in this TAF package, though with low confidence.

While stronger wind gusts are more uncertain, some measure of
easterly winds should take hold by late evening. There is even a
chance that storms in far SW AZ push a reinforcing SE outflow into
the metro well after midnight. It is also possible (20% chance) a
few elevated showers develop into the metro early Monday morning.
Otherwise, winds should switch to west by early Monday afternoon
with the potential for a SE outflow Monday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Under occasional passing mid/high clouds, southerly winds will be
favored at KBLH while E/SE directions at KIPL. Speeds will remain
fairly steady around 10kt with a few higher gusts. Some enhanced
winds due to long traveling outflows may be possible Monday morning
along with localized haze resulting from thick moisture increases.
NBM output shows 30% chance of morning showers at KBLH and 20% at
KIPL, but have not included any mention in this TAF package.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Temperatures will generally be near to slightly below seasonal
averages through the period as monsoonal moisture remains in place
over the region. Storm activity is anticipated to spread as far west
as southeast California with most storms having good potential for
wetting rain (0.10" or more). Threats from storms will continue to
involve locally heavy rainfall and flash flooding along with strong
outflow winds and localized downbursts within storms. Significant
flooding may be experienced on previously burned areas of Gila
County, particularly during the second half of the week. Min RH
levels are expected to remain in the 20-30% range most areas (30-50%
higher terrain of south- central AZ). Max RH levels will be 35-60%
most places (60-90% higher terrain of south- central AZ). Apart from
thunderstorms, winds will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Sawtelle
AVIATION...18
FIRE WEATHER...Sawtelle/Kuhlman

In the hours before

Special weather statement, Jul 18, 2:29 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021

AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
      3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049

INS
Special weather statement, Jul 18, 4:27 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST Sun Jul 18 2021

AZZ558-560-563-190000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
427 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 500 PM MST...

At 426 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Carlos and Peridot.

This includes AZ Route 70 between mile markers 262 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11026 3344 11032 3340 11035 3340 11041
      3338 11045 3326 11045 3322 11053 3329 11060
      3347 11063 3359 11043 3355 11024
TIME...MOT...LOC 2326Z 116DEG 9KT 3341 11044

INS
Special weather statement, Jul 18, 5:11 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST Sun Jul 18 2021

AZZ556-557-190045-
Mazatzal Mountains AZ-Tonto Basin AZ-
511 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
545 PM MST...

At 510 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or 8 miles east of Sunflower, moving west at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 219 and 229.
AZ Route 188 between mile markers 256 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 11142 3396 11139 3391 11128 3385 11121
      3378 11121 3388 11151 3401 11146 3401 11143
TIME...MOT...LOC 0010Z 108DEG 5KT 3391 11133

INS
Local storm report, Jul 18, 5:52 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 NNE SAN CARLOS        33.37N 110.46W
07/18/2021  M41 MPH          GILA               AZ   OFFICIAL NWS OBS

            SAN CARLOS RAWS. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 18, 5:54 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
554 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     2 NE PUNKIN CENTER      33.87N 111.31W
07/18/2021  M54 MPH          GILA               AZ   OFFICIAL NWS OBS

            TONTO BASIN RAWS.

&&
Special weather statement, Jul 18, 6:02 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Sun Jul 18 2021

AZZ547-557-190130-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
602 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Round Valley, moving west at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ballantine Trailhead, Round Valley and Rio Verde.

This includes AZ Route 87 between mile markers 206 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 11141 3369 11147 3372 11168 3393 11161
TIME...MOT...LOC 0102Z 108DEG 5KT 3379 11155

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:11 PM MSTSpecial Weather StatementPSRGila34 min
Jul 18, 5:54 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 19, 12:41 AM MSTSpecial Weather StatementPSRMaricopa49 min
Jul 19, 1:13 AM MSTSpecial Weather StatementPSRMaricopa32 min
Jul 19, 12:29 PM MSTSpecial Weather StatementPSR46 min
Jul 19, 1:01 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 19, 1:48 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 19, 3:17 PM MSTSpecial Weather StatementPSRLa Paz28 min
Jul 19, 3:33 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 19, 3:38 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.